Ask the Doctors

Dear Doctor: I recently had an annual physical and everything seemed normal. But the bottoms of my feet feel as if they're on fire. What could be the cause? And what can I do?

Dear Reader: The symptoms that you describe sound typical for polyneuropathy (sometimes termed peripheral neuropathy). Polyneuropathy is usually related to degeneration of the part of the nerve cell (the axon) that conducts nervous impulses between nerve cells. Nerve cells with longer axons -- the ones that go to the feet -- are affected first, and the burning and tingling symptoms, often first noticed at night, can interfere with sleep.

Diabetes is the most common cause of polyneuropathy. Constant elevations of blood sugar lead to decreased blood flow to the nerves and, potentially, nerve inflammation. This affects the nerves' ability to process sensation and, when diabetes is severe and longstanding, can lead to the complete loss of sensation in the feet. Symptoms can subside once blood sugar is under control. This seems an unlikely diagnosis in your case because, if you had diabetes, your doctor would have mentioned it.

Low thyroid levels (hypothyroidism) also can lead to polyneuropathy. Initial symptoms can be a burning or loss of sensation in the feet. Rarely, this can also lead to muscle weakness in the legs. Your doctor may have already checked your thyroid level with a blood test during your physical. If caused by hypothyroidism, the symptoms would improve with thyroid hormones.

B12 deficiency -- detectable by a blood test -- is a possible cause as well, but it's generally found only among people who are malnourished, following a vegan diet or who have problems absorbing B12 in the small intestine. While rare, B6 deficiency can also cause polyneuropathy; a more common cause of polyneuropathy is B6 toxicity from mega doses of B6.

Conditions like HIV and Lyme disease can lead to polyneuropathies, as can an elevation of immunoglobulins seen in bone marrow conditions such as multiple myeloma and Waldenstrom macroglobulinemia. The latter can be assessed by checking the blood's immunoglobulin levels.

Exposure to certain medications, chemotherapies or heavy metals can cause polyneuropathy as well. One widely available toxic chemical, alcohol, also can lead to nerve damage in the lower legs. In a survey of 107 patients with chronic alcoholism, 32 percent suffered from neuropathy in the lower legs. This alcohol-induced nerve dysfunction can also affect the nerves to the muscles, causing weakness, as well as the nerves to both the bladder and intestines, causing urinary and bowel problems.

Lastly, polyneuropathies can occur in genetic disorders. These are often diagnosed by a neurologist and identified only after other causes have been ruled out. Even after an exhaustive search, a reason for the neuropathy may not be found.

I would make mention of these symptoms to your doctor. If you drink alcohol consistently and heavily, you should stop. Similarly, if you're taking large doses of B6, stop this as well.

In any case, polyneuropathy should not be ignored. It often has a cause that needs to be investigated further.

(Send your questions to askthedoctors@mednet.ucla.edu, or write: Ask the Doctors, c/o Media Relations, UCLA Health, 924 Westwood Blvd., Suite 350, Los Angeles, CA, 90095. Owing to the volume of mail, personal replies cannot be provided.)

More like Ask the Doctors